Desmopressin acetate-induced water intoxication in a dog with psychogenic polydipsia

11 Sep 2018

Plickert, H. D., Pagitz, M., Luckschander-Zeller, N.

Vet Record Case Reports Image

A 21-month-old male Border Collie presented to emergency service after a generalised tonic–clonic seizure. He received desmopressin acetate (1-Desamino-8-D-Arginin-Vasopressin, DDAVP) intraconjunctivally and intranasally for treatment of suspected central diabetes insipidus (DI) for a year, but water intake had recently increased again to 120–150 ml/kg/day. History, physical examination and clinicopathological findings, especially marked hyponatraemia, were consistent with water intoxication. The condition was stabilised by discontinuation of DDAVP and fluid restriction. Hyponatraemia resolved with frequent adjustments of fluid management according to physical parameters and electrolyte status. After exclusion of other causes for polyuria and polydipsia (PD), a modified water deprivation test led to diagnosis of psychogenic PD. Long-term outcome was excellent with water restriction and intensified dog training.